Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Having pain from knees to hips. Overweight. Medication?

DOCTOR OF THE MONTH - Jul 2013
Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
Question
I AM 65 AND I HAVE RECENTLY BEEN HAVING PAIN FROM MY KNEES UP TO MY HIPS TO THE POINT THAT I STOOP OVER I HAVE NEVER TAKEN CARE OF MYSELF I AM OVER WEIGHT
Posted Sun, 1 Sep 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. K. Naga Ravi Prasad 12 minutes later
Hi, thanks for writing to XXXXXXX

Taking into consideration your age and presenting symptoms, I am of the opinion that you could be suffering from OSTEOARTHRITIS of HIP & KNEE JOINTS.

The pain arising out of an arthritic knee is confined to the knee joint proper whereas pain of the arthritic hip may radiate and can be felt in the knee joint.

An Xray of your hip & knee joint will provide the diagnosis and they show up the amount of degeneration in the joint.

The general guidelines of treatment are as follows -

* PHYSICAL THERAPY : The mainstay of treatment in the early case is physical therapy, which should be directed at maintaining joint mobility and improving muscle strength. Other measures, such as massage and the application of warmth, may reduce pain.

* LOAD REDUCTION : Protecting the joint from excessive load may slow down the rate of cartilage loss. It is also effective in relieving pain. Weight reduction for obese patients, wearing shock-absorbing shoes, avoiding activities like climbing stairs and using a walking stick are worthwhile.

* ANALGESIC MEDICATION : Simple over the counter medications like acetaminophen is sufficient in most cases. If this fails to control pain, a non-steroidal anti-inflammatory drug may be better.

* VISCOSUPPLEMENTATION: Hyaluronic acid injections given into the joint in prescribed dosages will give good short term relief in selected cases and helps in postponing total joint replacement surgery atleast for a year or two.

Hope the above measures will provide improvement in your symptoms.

Happy to answer any more clarifications.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor